help advice and guidance please !!!!!!

guidance needed .... my lady is currently being treated for TED [ high dose of steroids ---being gradually reduced ] and for hyper/hypo thyroid [ism] ....she currently takes ---20mg carbimazole /// 60mg propranolol /// 5mg folic acid // vit D3 1000iu per day and 70mg alendronic acid [1xper week ].......I have just received her blood test results for the past 6 months and they are as follows .......TSH [ 0.35 - 5.5 ] 28/5/13 0.03 26/6 0.02 11/7 0.02 16/8 9.08 24/9 1.92 1/11 12 59.......T3 [ 3.55 - 5'44 ] 28/5 30.8 26/6 8.4 11/7 4.9 16/8 4.1 24/9 3.4 1/11 3.9........T4 10.0 - 19.8 ] 28/5 not done 26/6 27.2 11/7 14.6 16/8 8.6 24/9 14.4 1/11 12.9.......having spoken with our gp today he has received an email from the endo requesting to reduce the carbimazole to 15mg per day ........ I would appreciate any help and guidance that you good people can give prior to my appt. .....alan

12 Replies

oldestnewest
  • From the looks of the latest tests it is obvious that she has tipped over to hypo from hyper, her TSH is getting high and her T3 and T4 are lowish, so the advice does seem good, particularly as she is also on Propranolol because, if her thyroid function is too suppressed, Propranolol can slow the heart too much.

    The TED and the thyroid effect of Graves' antibodies, strangely, are completely separate aspects of the same autoimmune disease.

    The only thing to bear in mind is that if she starts to feel that she is becoming hyper, she ought not to assume straight away that this is the case, because the alendronic acid she is taking can actually have exactly the same effect! (rapid heartbeat, shakes, the runs).

    She really seems to be see-sawing all the time from hypo to hyper depending on the dosage, so it's clear that she is not being very well controlled. I'd hate to try to imagine how she must feel emotionally, I've been both very hyper and then very hypo, and it plays havoc with the mind and emotions. Have they considered block and replace therapy? If they can't get her under control with propranolol alone, that would be a possible alternative to surgery or RAI.

    Has this ever been suggested? Maybe you could bring the subject up at the next visit?

    Marie XX

  • hi there marram , yes on our next appt. at barts we will be discussing/ deciding either[or] block & replace / thyroid removal or any other optimum treatment [ dr waterhouse is reticent about full thyroid treatment until the steroids have emitted from the system --- methinks good thinking .....her emotions are generally pretty good ----mainly because of our attitude to life and to being ' a pessimistic optimist ' ----it is fun most of the time .!!!!!LoL alan

  • Maybe having you supporting her is helpful, too. I had to go through the whole hyper/hypo/hyper thing living with just a 10-year-old. Really, really tough. I do hope that whatever is decided, it will enable her to be stable. It is no fun when the thyroid is up and down.

    Marie XX

    I was trying to find the website I found with all the alendronic acid information - but we had a power cut and when I re-started my computer afterwards it had disappeared! MOST frustrating.

  • i can fully understand the frustration with all this techno stuff --- don't forget to put a shilling in the meter --- as a confirmed 'techno idiot ==and proud --- I tend to bounce these damn things off of the wall--- BRING BACK THE PENCIL AND PAPER ....I don't go as far as a chalk board .....our humour me/kim & the nsllo always tends to take all the edges off of many foibles of what we have to contend with ---which seem to occur many times every day [ its good to keep your mind working though ] ......LoL alan xx

  • Wish a shilling in the meter would sort it! We live less than a mile from a power station but all the power lines emerging from it go in the OPPOSITE direction to our village. We have a power cut at least once a week, this week it's been three.

    And our broadband drops out about three or more times a day. According to BT, up to five is acceptable!

    I'm not a technophobe, I just hate technology. lol.

  • hi marram, , you've probably forgotten that 1) you need to have a shilling and more important 2) you have to find the piggin meter ......I have had MEGA problems with my techno bits [ I have just re-booted this damn system 5 times ----and have been taken out of the 'system ' every time ===== something is going to bounce off of the wall before long !!!!! just remember what you have and nurcher all of it .....LoL alan xxx

  • Hi Alan - why haven't your good lady's antibodies levels been checked? Also steroids will be blocking thyroid hormone from receptors and interfering with conversion of T4 to T3 in this picture, so there's a lot going on! It looks to me that docs are very busy dealing with the symptoms going one way and then the other without standing back and taking a proper view! Autoimmune thyroid problems come back to adrenal function and can often be managed much more effectively from the adrenal perspective, unfortunately medicine tends to sideline adrenal health!

    I am not sure about the side effects of alendronic acid mentioned above to be honest - yes, it can interfere with gastric health (constipation/runs) but hyper-like symptoms are not recognised. Eye or eyesight problems are reported and recognised, so this may not be helpful with regard to the TED and there is a growing medical reticence about using this drug especially if osteoporosis is not diagnosed - it's not nice! Is she prescribed it because of the steroids? They will increase the risk of bone density loss. If you are on this drug you should inform your dentist so that he can monitor for signs of jaw bone necrosis (death)!

    I hope you find this helpful. Best wishes, Alyssa

  • yes she is being prescribed the alendronic acid because of the steroids for bone density loss [ direct from the extremely good consultant at moorefields [ mr alan verity ] ....hope this clears the info up ....alan

  • I am sorry if my information offended you, I was only trying to help, as requested. However, if you don't believe me please look at this link (Alendronic Acid is Fosamax):

    drugwatch.com/fosamax/

    I only wish you well. Alyssa

  • please please never ever think that you offended me , YOU DIDNT , by trying to impart information that you are aware of --and I am not ---I can only learn which is what the ethos of this site is about ---and I will be eternally grateful to yourself and ALL of the good people on this site for the empathy/advice and understanding that I have already received and hope to gain in the future .......rest assured by trying to help you will never offend me .....I will check the site you recommended to gain more info on the alendronic acid [ it will only help to allow full understanding ] I would like to thank you for your input in this matter .....I really do appreciate all help from everyone ....LoL alan xx

  • Thank you, Alan. I am glad. :-)Yes, information is all good and hopefully supports open dialogue with your healthcare professionals. all best, Alyssa.

  • This is an extract from Dr Toft's article re TED for your information:-

    4 How does thyroid eye disease manifest itself and how is it treated?

    Most patients presenting with the hyperthyroidism of Graves’ disease will have some evidence of thyroid eye disease, ranging from lid retraction with excessive lacrimation in bright light to marked exophthalmos with limited eye movements, diplopia and reduced visual acuity.3

    The hyperthyroidism of Graves’ disease and thyroid eye disease are best considered as two separate, organ-specific autoimmune conditions, which frequently coexist. This explains why the eye disease may precede the hyperthyroidism or even occur for the first time years after successful treatment of hyperthyroidism.

    The eye disease has its own natural history – a period of deterioration, followed by one of stability and ultimately of some improvement. But the ophthalmopathy will worsen if thyroid function is not controlled – whether through inadequate or excessive treatment.

    The eye changes often persist for two to three years after successful treatment of the hyperthyroidism and although there may be significant improvement there is often residual disease, which can be improved by orbital decompression, strabismus surgery and eyelid surgery.

You may also like...